Over the past two decades, the number of opioids prescribed in the United States has spiked, quadrupling between 1999 and 2010 alone. Although opioids can be effective on a short-term basis for major pain relief, opioids can also be highly-addictive and are widely used. The most serious danger of abusing prescription and illegally-manufactured opioids is an overdose. Overdosing on opioids such as oxycodone (OxyContin), heroin, or fentanyl can have deadly consequences and risk long-term brain damage. Opioid overdose is treatable with quick medical intervention, which can often come from recognizing signs of overdose and contacting emergency services right away. Understanding common signs of opioid overdose can be life-saving, and may be important to know if you suspect or are aware of someone in your life taking or abusing opioids. Below are five common signs of opioid overdose, as well as an overview of treatment options for opioid overdose and overcoming addiction.
1. Tiny “Pinpoint” Pupils
Excessive doses of opioids can cause a number of visible symptoms, including contracted (small) pupils. This is a common sign of opioid use, but can also indicate overdose when accompanied by other overdose symptoms.
2. Extreme Drowsiness or Unresponsiveness
Opioids are depressants that can cause moderate to severe drowsiness with use. Taking very high doses of an opioid may cause extreme drowsiness, where a person may be unable to stay awake. The effects of overdose on a person’s system may also cause them to be unresponsive, act confused, and cause limpness of the body. [middle-callout]
3. Pale Or Blue-ish, Clammy Skin
Overdosing on opioids can cause changes in body temperature, resulting in either clammy skin or very cold skin. Low body temperature may cause parts of the body such as the fingernails and lips to become blue-ish or purple. Paleness of the face can also be a sign of excessive opioid use.
4. Very Slow Or Stopped Breathing
One of the most common symptoms of overdose, and the most deadly is its effects on breathing. Respiratory depression is the leading cause of opioid overdose deaths, and refers to slowed or stopped breathing. Someone who has overdosed may have very shallow breathing, be breathing very slowly, or may appear to have stopped breathing. Overdose may cause multiple episodes of temporarily-stopped breathing. If someone has stopped breathing, then resumed, this does not mean that danger has passed. Call 9-1-1 if you or someone you know is experiencing breathing problems after taking an opioid(s).
5. Loss of Consciousness
Severe cases of overdose can result in unconsciousness and coma, in which a person is unable to be woken up when appearing to be asleep. If someone is unable to be roused awake, has fainted suddenly, or is making choking/gurgling sounds in their sleep, this can indicate an overdose and require immediate medical attention.
What To Do When You Suspect Someone Has Overdosed
If you suspect that someone has overdosed, call 9-1-1 or your local emergency services immediately. Even if you are unsure of whether or not they have overdosed, it is best to err on the safe side. Life-threatening consequences of overdose are preventable if treatment is sought quickly. The most effective, immediate treatment for opioid overdose is naloxone, a drug capable of blocking the effects of opioids in the brain. This is a temporary treatment but can be life-saving. Further treatment, such as hospitalization and addiction rehab, may be required. Once emergency responders have arrived on-scene, they can assess the severity of the overdose and determine the most appropriate actions for treatment. The type of treatment required in the event of an overdose can depend on:
- how much of the drug was taken
- type of opioid
- age of the person
- co-occurring health conditions
- whether or not other drugs were involved
Overdose is often a symptom of a larger problem of abusing opioids or addiction. This can require additional treatment to overcome the physical, mental, and psychological aspects of a person’s opioid use. Once someone has stabilized following an overdose, further treatment within an opioid use treatment program, therefore, is commonly recommended.
Opioid use And Addiction Treatment
Experiencing overdose, or watching someone you love overdose, can be scary. If you are concerned about your opioid use or that of a loved one following an overdose, the most beneficial option is to seek formal treatment within an inpatient rehab program. At Vertava Health Ohio, we offer personalized opioid dependence treatment plans designed to meet each patient where they’re at and determine the best path forward based on their needs. Within our programs, we offer both traditional and holistic treatments to help patients heal from the physical, mental and psychological harms of addiction. Contact one of our dedicated treatment specialists today to learn more about opioid use treatment in Ohio at Vertava Health Ohio.